Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
kristynelizabeth

Feeling Frustrated With Hormonal? Acne

Recommended Posts

Hi everyone,

I am feeling very frustrated right now. I'm a 23 year old girl with very fair skin. I'm pretty sure it's combination, but I'm not positive. I tend to have a greasy T-zone but at the same time my nose tends to be flakey. It's almost always a little red and it always has been.

Up until about the last year I have always had relatively clear skin. My forehead has been a slight issue as long as I can remember but I've always had bangs so I've just assumed it was because of them. I have also always had mild acne on my chest and back (maybe five or six between both areas at once).

I was on Ortho-cyclen for a few years but decided to get the Mirena IUD instead because my doctor told me it had less side effects. Shortly after it was inserted, I developed cystic acne on my chin and small whiteheads all over everywhere else. At this point I saw a dermatologist. He prescribed Retin-A and benzaclin for spot treatment, and advised me to get a benzoyl peroxide wash. I started having other issues with the IUD besides the acne so I had it removed. I didn't want to go back to Ortho-cyclen because it caused me to have absolutely no libido, mood swings and other issues, so I went to Camila, a progestin-only mini pill. I have been very happy with it - except the acne.

During PMS, I break out in tons of tiny whiteheads all along my jawline and a bit down my neck. The cystic acne is really not bad at all, I might get one small lesion at this time but it goes away relatively quickly and it's not huge like it was with the Mirena (I had one lesion that was there for six months! In April I looked at a picture from October and the same spot in that picture was still there). The rest of the month (and during PMS as well) I have patches of whiteheads on my forehead, cheeks, nose, basically everywhere. The benzoyl peroxide and Retin-A does not really seem to help. Even more annoying is that by the time the breakout from PMS goes away, I start PMSing again so basically it's always at the same level.

Is there anything else that works for hormonal acne besides my going back on Ortho-cyclen? I think it was probably why my skin was so nice and clear, but I really don't want to go back to it because of it's other effects on me. I get so sad and frustrated when I look in the mirror every morning and see new breakouts.

Share this post


Link to post
Share on other sites

Any mini-pill, or progestin-only pill/implant (like the Mirena or Nexplanon or Implanon or DepoProvera) generally makes acne worse.

Ortho Cyclen is a good pill for acne because it is monophasic and has a low-androgenic progestin. However the particular proportion of hormones did not sit well with you emotionally, but since it did clear you up, I would strongly consider birth control of a different brand.

Yaz might be a better choice for you. It uses drospirenone, which is actually an anti-androgenic progestin (so it's even better for acne than Ortho Cyclen), and less emotional side effects are generally reported with Yaz.

Hormones are a tricky and individualized thing, and sometimes we don't get it right on the first try.

Not that this helps really, but it's actually normal for a hormonally stable woman to NOT be interested in sex except when she is fertile, which is only about 3-5 days out of the month. It makes sense from an evolutionary standpoint. That doesn't really make a relationship easy...but just saying. if your testosterone is elevated (which it is in most hormonal acne sufferers), your libido will be higher than is really "natural". Compared to the masculine testosterone sexual high, only 3 days a month of libido will feel extremely dry. But it's not abnormal. (Don't let sex-crazed media and society tell you otherwise.)

Edited by Green Gables

Share this post


Link to post
Share on other sites

I have hormonal acne, a week before my period I break out and it used to just be a few pimples here and there, my chin and forehead mostly but over the years it has gotten worse and now I have cyst like acne. This started around the age of 16 and I am now 25.

Tried various treatments over the years but I have always been on a contraceptive pill called Dianette. Having been to see the dermatologist he also agreed that is the best thing for hormonal acne. I have had times when I've had a break like 5 months off Dianette and my acne flares back up, I have also tried different kinds such as the injection and other mini pills but they have made it worse.

I always have red bits around the bottom of my nose and it can be dry also, dermatologist mentioned that this was because of my oily skin and I will unfortunately always have to deal with that. It tends to become more red and noticeable in the colder months.

I suggest changing to a different birth control it should help but may take a while before you notice a great difference. Good luck

Edited by hope13x

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×